Texas, 2022

Damaging Wind in Texas, May 27, 2022

May 27, 2022 · NWS AMA · 1 event in 1 county or zone

A phenomenon known as a heat burst occurred 9 miles north-northwest of Waka, TX. This occurs when anvil rains from dissipating showers/thunderstorms cause hot dry air loft to sink to the surface through somewhat of a dry downburst process leading to severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A phenomenon known as a heat burst occurred 9 miles north-northwest of Waka, TX. This occurs when anvil rains from dissipating showers/thunderstorms cause hot dry air loft to sink to the surface through somewhat of a dry downburst process leading to severe wind gust. In this case a mesonet station recorded a 79 mph wind wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 27, 6:22 PM CST, 4 hours 17 minutes earlier.

Area forecast discussion, May 27, 6:22 PM CST, 4 hours 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
722 PM CDT Fri May 27 2022

.AVIATION...
For the 00Z TAFs, winds will decrease early this evening. A period
of Low Level Wind Shear is expected to develop at KGUY and KAMA
late tonight into early Saturday morning. Southwest winds will
increase again Saturday as the surface pressure gradient tightens
across the area.

02

&&

.PREV DISCUSSION... /Issued 236 PM CDT Fri May 27 2022/

SHORT TERM...Today through Saturday night...

Current GOES-16 water vapor analysis depicts a mid to upper level
ridge axis crossing the Rocky Mountains as of this writing. Down
stream is a stout mid level low pressure system spinning over the
Ohio River Valley. Up stream is another low spinning just off the
coast of British Columbia. For today and tomorrow the mid to upper
level ridge will be impacting the FA with well above average
temperatures today through the weekend.

For today H85 temperatures are ranging from 25 degrees C in the
east to 32 degrees C in the west. This will lead to more mid to
upper 90s across the western FA with only lower 90s in the eastern
FA. Dewpoints will be slowly dropping today with the west getting
down to the 30s while 40s to lower 50s are expected in the
central to eastern combined Panhandles. Some isolated showers may
be possible this evening across the northern half of the combined
Panhandles with the passage of a weak mid level shortwave
disturbance (ridge rider). Still some uncertainty to how much lift
will be available. Moisture seems to be limited and even if
storms due form most areas that see any shower will only receive a
few hundredths or less or liquid. Only have slight chance PoPs
for some of the west to central Oklahoma Panhandle into the far
northern Texas Panhandle. There still could be a wind threat from
these showers as the lower levels remain dry. Also, would not rule
some isolated thunder.

Tomorrow, conditions will become drier as a surface trough
develops/strengthens bringing with it much lower dewpoints around 20s
to 30s for the entire area. This will develop a dryline in the
process in western Oklahoma. Southwest, downsloping, winds and H85
temperatures around 32 to 35 degrees C will increase temperatures
across the entire FA. Highs are expected to be in the upper 90s to
lower triple digits. A Heat Advisory will most likely be needed
for Palo Duro Canyon State Park. With these temperatures and low
dewpoints RH values are expected to drop as low as 8 percent
across the western to central combined Panhandles. Pressure
gradient winds will increase to the 20 to 30 mph range with wind
gusts as high as 40 mph possible. This will lead to some fire
weather conditions across the area. With the dryline being so
close to the eastern TX Panhandle later in the afternoon, some
showers and thunderstorms will be possible in the far eastern FA,
mainly the far southeast TX Panhandle late in the afternoon to
early evening. Some CAMS have storms fire around 6 pm and quickly
move into western OK by 7 pm. If any storms due develop, damaging
winds and large hail may be a threat.

Hoffeditz

Fire Weather...Saturday...

Tomorrow will be extremely warm with temperatures well above
normal and highs even reaching records. This combined with strong
southwest winds in the 20 to 30 mph range, with gust up to 40 mph,
will help bring in some drier air. RH values will fall into the
single digits for much of the area leading to critical fire
weather conditions. Vegetation remains stressed at this time due
to the prolonged drought despite some significant rain fall
amounts this past week. Road side starts may be mitigated by bar
ditch greenup. However, range lands and prairies still have
plenty of dead vegetation that will dry out from this extremely
warm temperatures and low RH combined with breezy to windy
conditions. A Fire Weather Watch has been issued for much of the
west and central combined Panhandles Saturday afternoon with RFTIs
as high as 6 to 8 in the west.

Hoffeditz

LONG TERM...
Southwest winds are expected to be up in the 20 to 30 mph range with
higher gusts for much of the area on Sunday.  An upper level trough
will continue to push east through the northern Great Basin on
Sunday which will lower the heights over the southern Rockies
causing the lee-side trough to strengthen.  High temperatures are
expected to be in the 90's to around 101 given the downslope winds.
Lowest relative humidity values will fall to below 10 percent in
many places as well.

There will not be much change on Monday as the flow aloft remains
out of the southwest as one upper level low moves out onto the
Plains and another low forms over the Great Basin in the base of the
positively tilted trough.  Dry southwest winds will persist and
highs will generally be in the 90's.

A cold front is expected to move through the area Tuesday morning.
This front is expected to trigger some showers and thunderstorms
late Tuesday afternoon into Wednesday morning as the next upper level
trough moves eastward across the central Rockies.

Confidence on rain chances goes down from Wednesday afternoon on
through the rest of the forecast.  The models want to continue with
rain chances with not much more than upslope flow and some moisture.
But, if the moisture moves south with the front and there is a lack
of any upper level lift, then our rain chances could come to an end
much sooner and we may just have a cool cloudy period from
Wednesday afternoon through Thursday.

FIRE WEATHER...
A Fire Weather Watch is in effect for the Oklahoma Panhandle and the
central and western Texas Panhandle on Sunday.  Southwest winds in
the 20 to 30 mph range with higher gusts and low relative humidity
below 10 percent will bring the critical fire weather conditions to
these areas.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Saturday afternoon through Saturday
     evening for Armstrong-Carson-Dallam-Deaf Smith-Hansford-
     Hartley-Hutchinson-Moore-Oldham-Palo Duro Canyon-Potter-
     Randall-Sherman.

     Fire Weather Watch from Sunday morning through Sunday evening
     for Armstrong-Carson-Dallam-Deaf Smith-Hansford-Hartley-
     Hutchinson-Moore-Ochiltree-Oldham-Palo Duro Canyon-Potter-
     Randall-Sherman.

OK...Fire Weather Watch from Saturday afternoon through Saturday
     evening for Cimarron-Texas.

     Fire Weather Watch from Sunday morning through Sunday evening
     for Beaver-Cimarron-Texas.

&&
Hazardous weather outlook, May 27, 1:25 PM CST, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
225 PM CDT Fri May 27 2022

OKZ001>003-TXZ001>020-317-280730-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
225 PM CDT Fri May 27 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

A few thunderstorms will be possible this evening across the
Oklahoma Panhandle and the far northern Texas Panhandle. Severe
storms are not expected. However...gusty winds to around 50 mph
will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Critical fire weather conditions will be possible Saturday
through Monday, particularly in the Oklahoma Panhandle and the
western and central Texas Panhandle.

Thunderstorms will be possible on Saturday evening across the far
southeast Texas Panhandle. If a storm develops it could become
severe with large hail and damaging winds the main threats.

Thunderstorms may occur Tuesday through Thursday. At this time,
the probability for widespread severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions on the afternoons of
Saturday, Sunday, and Monday.

The radar

The Amarillo radar (KAMA), 134 km away, was scanning. The volume nearest the first event began at 04:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hansford

When
May 27, 10:39 PM CST
Where
Hansford County, 11.11 mi N of Spearman
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
36.360, -101.180

West Texas mesonet site Palo Duro Reservoir | 1 NW. Heat burst suspected with temperature | increase of 10 degrees and dew point | temperature decrease of 13 degrees in a 5 | minute period.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031417.